Pennsylvania, 2004Flood in Pennsylvania, June 17 to 18, 2004
June 17 to 18, 2004 · NWS CTP · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 17, 8:05 PM EST, 55 minutes earlier.
Area forecast discussion, Jun 17, 8:05 PM EST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
905 PM EDT THU JUN 17 2004
.UPDATE...
WL DROP WATCH 488 FOR THE LWR SUSQ...AS THE STROMS ARE JUST NOW
ENDING IN LANCASTER CO.
WL ALSO POST FFA FOR CAMBRIA AND SOMERSET COUNTIES THRU 10 AM. SO
MUCH WATER HEADING IN THERE NOW...AND CAN ONLY SEE THE RAIN LASTING
ALL NIGHT. THE FLOODING COULD GET VERY BAD (LOOKING UPSTREAM ON THE
RADAR MOSAIC) LATER IN THAT AREA.
WL THEREFORE UP THE POPS THERE...AND MENTION HEAVY RAINFALL.
FFW CONTINUES FOR CAMBRIA AND MAY BE EXTENDED PAST CURR EXP TIME OF
1130 PM EDT.
&&
.EARLIER UPDATE...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 757 PM EDT THU JUN 17 2004
WL DROP WATCH 487 FROM THE AREA...BUT HOLD ONTO ALL OF 488 FOR NOW.
STRONG ROTATION IN LANCASTER CO AGAIN...MAY BE FOLLOWING AN OLD
BOUNDARY LAID DOWN BY THE OTHER MONSTER THIS AFTN. SO FAR NO MORE
SVR RPTS FROM LANCASTER CO...JUST ONE REPORT OF FUNNEL CLD.
&&
.SHORT TERM (THROUGH TONIGHT)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 350 PM EDT THU JUN 17 2004
ACTIVE SEVERE WEATHER EVENT GOING ON RIGHT NOW WITH TWO SEVERE
THUNDERSTORM WATCHES COVERING CENTRAL PA INTO THE EVENING HOURS.
STORMS PRODUCING WIND DAMAGE AND HEAVY RAIN AS THEY MOVE EASTWARD.
AS SHORTWAVE PASSES LATER THIS EVENING...ACTIVITY WILL DIE DOWN TO
JUST SOME LINGERING SHOWERS.
&&
.LONG TERM (FRIDAY THROUGH THURSDAY)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 350 PM EDT THU JUN 17 2004
JUST ENOUGH INSTABILITY TOMORROW TO LEAVE IN MENTION OF SLIGHT
CHANCE THUNDER...THEN ATMOSPHERE STABILIZES FOR THE WEEKEND.
DECIDED TO DROP MENTION OF POPS SAT NIGHT INTO SUN AS NEXT WAVE A
BIT FURTHER SOUTH.
LINGERING FRONTAL BOUNDARY AGAIN BEGINS TO DRIFT NORTH TOWARD PA BY
MON...AND THEREFORE CHANCE FOR DAILY SHOWERS/TSTORMS RETURNS FOR
NEXT WEEK.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR FLASH FLOODING FOR ZONES PAZ024-033 TRHOUGH
10 AM FRI.
&&
UPDATED BY: DANGELOHazardous weather outlook, Jun 17, 7:44 AM EST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
844 AM EDT THU JUN 17 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-181236-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
844 AM EDT THU JUN 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER CENTRAL PENNSYLVANIA
AGAIN THIS AFTERNOON AND EVENING. SOME MAY BECOME SEVERE WITH GUSTY
WINDS AND HAIL. IN ADDITION...SOME STORMS WILL CONTAIN TORRENTIAL
RAIN.
STORMS WITH TORRENTIAL RAIN COULD POP UP JUST ABOUT ANYWHERE...BUT
THE GREATEST THREAT FOR STORMS WITH GUSTY WINDS AND HAIL WILL BE
MAINLY ACROSS THE LOWER SUSQUEHANNA VALLEY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MARTIN
In the hours before
Local storm report, Jun 17, 4:01 PM EST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
501 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0156 PM TSTM WND DMG 3 W KANE 41.66N 78.87W
06/17/2004 MCKEAN PA NWS EMPLOYEE
5 TREES BLOWN DOWN ALONG U.S. ROUTE 6.
0146 PM TSTM WND DMG 2 W SHEFFIELD 41.70N 79.07W
06/17/2004 WARREN PA NWS EMPLOYEE
TREES AND UTILITY LINES BLOWN DOWN
&&
LAMBERTLocal storm report, Jun 17, 5:10 PM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
610 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG MUNCY 41.20N 76.79W
06/17/2004 LYCOMING PA TRAINED SPOTTER
NUMEROUS TREES AND WIRES DOWN.
0505 PM TSTM WND DMG ORANGEVILLE 41.08N 76.41W
06/17/2004 COLUMBIA PA EMERGENCY MNGR
LARGE NUMBER OF TREES DOWN FROM ORANGEVILLE TO THE
NORTHWEST. POSSIBLE FUNNEL CLOUD ALSO REPORTED WITH THIS
STORM.
0448 PM TSTM WND DMG WILLIAMSPORT 41.24N 77.02W
06/17/2004 LYCOMING PA EMERGENCY MNGR
TREES AND WIRES DOWN
0440 PM HAIL MILLVILLE 41.12N 76.53W
06/17/2004 0.88 INCH COLUMBIA PA COUNTY OFFICIAL
0425 PM TSTM WND DMG COLUMBIA 40.03N 76.50W
06/17/2004 LANCASTER PA EMERGENCY MNGR
TREES AND NUMEROUS WIRES DOWN
0420 PM TSTM WND DMG LITTLE PINE STATE PARK 41.36N 77.33W
06/17/2004 LYCOMING PA EMERGENCY MNGR
POWER LINES DOWN
0410 PM FUNNEL CLOUD PARADISE 40.01N 76.12W
06/17/2004 LANCASTER PA EMERGENCY MNGR
0405 PM TSTM WND DMG 2 S JOHNSTOWN 40.30N 78.92W
06/17/2004 CAMBRIA PA COUNTY OFFICIAL
TREE DOWN
0405 PM HAIL MILLERSVILLE 40.00N 76.35W
06/17/2004 1.00 INCH LANCASTER PA COUNTY OFFICIAL
0404 PM TSTM WND DMG RENOVO 41.33N 77.75W
06/17/2004 CLINTON PA COUNTY OFFICIAL
TREES DOWN
0349 PM LIGHTNING LANCASTER 40.04N 76.31W
06/17/2004 LANCASTER PA COUNTY OFFICIAL
*** 1 INJ *** CHILD STRUCK BY LIGHTNING
0325 PM TSTM WND DMG DUBOIS 41.12N 78.76W
06/17/2004 CLEARFIELD PA COUNTY OFFICIAL
POWER OUTAGES IN CITY OF DUBOIS
0239 PM TSTM WND DMG TERRE HILL 40.16N 76.05W
06/17/2004 LANCASTER PA COUNTY OFFICIAL
TREES DOWN AND POWER OUTAGES
0156 PM TSTM WND DMG 3 W KANE 41.66N 78.87W
06/17/2004 MCKEAN PA NWS EMPLOYEE
5 TREES BLOWN DOWN ALONG U.S. ROUTE 6.
0146 PM TSTM WND DMG 2 W SHEFFIELD 41.70N 79.07W
06/17/2004 WARREN PA NWS EMPLOYEE
TREES AND UTILITY LINES BLOWN DOWN
&&
KL/RXR/Special weather statement, Jun 17, 5:41 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
641 PM EDT THU JUN 17 2004
PAZ057-059-172315-
DAUPHIN-LEBANON-
641 PM EDT THU JUN 17 2004
...A STRONG THUNDERSTORM WILL AFFECT LEBANON AND DAUPHIN COUNTIES...
AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF PALMYRA...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR ANNVILLE...LAWN...JONESTOWN...AND
LICKDALE AROUND 650 PM...CLEONA AND FREDERICKSBURG AROUND 655 PM...
MOUNT GRETNA...LEBANON AND SAND HILL AROUND 700 PM AND CORNWALL
AROUND 705 PM.
VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
DANGELO
Special weather statement, Jun 17, 6:07 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
707 PM EDT THU JUN 17 2004
PAZ059-066-172345-
LANCASTER-LEBANON-
707 PM EDT THU JUN 17 2004
...A STRONG THUNDERSTORM WILL AFFECT LANCASTER AND LEBANON
COUNTIES...
AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MYERSTOWN TO
COLUMBIA...MOVING EAST AT 35 MPH.
THE THUNDERSTORMS WILL BE NEAR SAFE HARBOR...LITITZ...AND EAST
PETERSBURG AROUND 715 PM...ROTHSVILLE...MILLERSVILLE...AND DENVER
AROUND 720 PM...WILLOW STREET...REAMSTOWN...LANCASTER AND EPHRATA
AROUND 725 PM.
VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
DANGELO
Flood, Lancaster
- When
- June 17, 9:00 PM EST to June 18, 1:15 AM EST
- Where
- Lancaster forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Heavy rain caused flooding in Lancaster county during the evening of June 17. Minor flooding began during the late afternoon, but more significant flooding began around 10 pm. Several roads were closed in the city of Lancaster. In addition, flooding forced the closing of Manheim Pike in Manheim Township north of Lancaster, and Mount Joy Road in Rapho Township.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, June 17, 20041 death · 2 events
- Flash Flooding and Hail in Texas, June 17, 2004$3.9 million · 1.75 in hail · 24 events
- Tornado and Flash Flooding in Maryland, June 17, 2004$793,000 · F0 · 18 events
- Hail and Damaging Winds in Kansas, June 17 to 18, 2004$600,000 · 1.75 in hail · 4 events
- Lightning Strike in Delaware, June 17, 2004$500,000 · 1 event
- Flash Flood in Tennessee, June 17, 2004$300,000 · 1 event
- Tornadoes and Flash Flooding in Texas, June 17, 2004$60,000 · F0 · 29 events
- Hail and Damaging Winds in Oklahoma, June 17, 2004$90,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Ohio, June 17, 2004$69,000 · 50 kt wind · 10 events
- Tornado in Pennsylvania, June 17, 2004$100,000 · F0 · 1 event
- Damaging Winds in Ohio, June 17, 2004$50,000 · 65 kt wind · 5 events
- Lightning Strike in Colorado, June 17, 2004$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408447.